Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 19, 2002, 2:31 PM EDT for 6 counties in Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2002, 2:31 PM EDT (18:31 UTC)
- Expired
- Apr 19, 2002, 3:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties City of Fairfax, VA, City of Falls Church, VA, City of Manassas, VA, City of Manassas Park, VA, Fairfax County, VA, Prince William County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 191831 SVRLWX VAC059-153-600-610-683-685-191915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 231 PM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF FAIRFAX IN NORTHERN VIRGINIA CITY OF FALLS CHURCH IN NORTHERN VIRGINIA CITY OF MANASSAS IN NORTHERN VIRGINIA CITY OF MANASSAS PARK IN NORTHERN VIRGINIA FAIRFAX COUNTY IN NORTHERN VIRGINIA PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA * UNTIL 315 PM EDT * AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BURKE. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES WEST OF BURKE...5 MILES EAST OF YORKSHIRE AT 316 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3868 7747 3868 7724 3890 7720 3890 7752 JA/CS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:36 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 19, 10:36 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1036 AM EDT FRI APR 19 2002 WILL MAKE A FEW MINOR ADJSMTS TO FORECAST. SHWRS BEGINNING TO BREAK OUT ALREADY IN CULPEPER COUNTY AND MOVING INTO THE WESTERN ZONES. BASED ON 10AM TMPS WILL LOWER MAX TMPS SLIGHTLY. WINDS SOUTHWEST AT 10 MPH. STRONG ---------------- 320 AM WBCAFDLWX SHORT TERM: RDG FLATTENING AS SVRL WEAK S/WVS GET EJECTED AHD OF CDFNT ACRS GRTLKS. AMS AHD OF CDFNT WL BE QUITE UNSTBL AGN TDA...W/ LI/S ARND -4 TO -6 AND B+ 1500-2000 J/KG. WUD APPR THAT BEST INSTAB WUD BE ERN CWFA DUE TO INSOLATION...HWVR...SPC PROGGED NWRN CWFA UNDR SLGT RISK DUE TO CDFNT PROVIDING GOOD FOCUS. REGARDLESS...CONDS RIPE FOR AFTN CNVCTN AGN...W/ AREAL CVRG BEING THE QSTN...NOT RISK. POPS IN THE CHC RNG...USING SCT WRDG. PWAT STILL NEAR 1.5 INCH...BUT A 10-20 KT WND FIELD EXISTS IN THE STEERING FLW...SO LESS OF A FLASH FLOOD THREAT...UNLESS TRAINING OCCURS. CLDS WL BE A LTL MORE PLENTIFUL TDA...AND FWC/MAV FINALLY CLSR TO ETA 2M TEMPS. FCST WL CONCUR W/ COMPUTER SOLN. AVN A BIT QUIKER THAN ETA IN SWEEPING CDFNT THRU TNGT. CONSIDERING INITIALIZATION AND FLOW BCMG PARALLEL W/ FNT TNGT...PREFER SLOWER SOLN. THIS WL KEEP THREAT GOING MUCH OF THE NGT AS FRNTL BNDRY WL PROVIDE FOCUS...SFC DEWPTS STILL 60-65F...PWAT STILL ARND 1.5 INCHES...AND MSTR WL BE ADVECTED AHD OF S/WV RIDING ALNG FRNT. ATMOS WL STABLIZE THO...AND WL ONLY MNTN CHC SHRA AFTR MDNGT. MIN/T NEAR DEWPTS. MSTR ADVECTING ALNG BNDRY W/ MOIST/MARGINALLY UNSTBL AIR JUST TO THE S WL PERMIT RAFL TO BE ENHANCED AGN TMRW. PREFER WETTER FWC POPS FOR THIS RSN...AND WENT LIKELY. ONLY CHC THUNDER THO AS GOOD INSTAB SQUELCHED BY SATURATED AMS. THIS WL ALSO HOLD TEMPS DWN...BUT GIVEN RECENT HISTORY...WUD APPR THAT FWC/MAV A BIT ON THE COOL SIDE. SINCE ETA MODEL OF CHOICE THIS PKG...AND STABILITY GRADIENT POISED JUST N OF M-D LINE...WL ONCE AGN FCST W/ ETA 2M TEMPS...WHICH ARE A CAT OR TWO ABV MOS GDNC. HTS LONG TERM: COLD FRONT PASSING THROUGH THE AREA ON SATURDAY PROGGED BY BOTH ETA AND AVN TO BECOME NEARLY STATIONARY JUST TO THE SOUTH OF US. SOME LIGHT SHOWERS POSSIBLE INTO SATURDAY EVENING ALONG WITH THIS FRONT. NORTHERLY FLOW BEHIND THIS SYSTEM NOT VERY EFFICIENT IN CLEARING SKY COVER OVER AREA. ETA/AVN LOW LEVEL RH FIELDS SHOWING QUITE A BIT OF MOISTURE REMAINING BEHIND THE FRONT... SO WILL GO WITH MOSTLY CLOUDY SKIES AND A CHANCE OF SHOWERS. FLOW TURNS TO THE NORTHEAST AND EVENTUALLY EAST ON SUNDAY ALLOWING MARINE LAYER TO SETTLE IN PLACE. LIGHT RAIN OR DRIZZLE SHOULD CONTINUE THROUGH THE DAY ON SUNDAY... WITH TEMPS STRUGGLING TO GET OUT OF THE 50S. AVN... CANADIAN... UKMET AND NOGAPS ALL OFFERING SIMILAR FORECAST PATTERNS THROUGH NEXT WEEK... THOUGH SOME DIFFERENCES IN TIMING EXIST FROM MODEL TO MODEL. WAVE EXPECTED TO DEVELOP ALONG STATIONARY FRONT SUNDAY NIGHT AND MONDAY... BRINGING THE BEST CHANCE OF PRECIP FOR THE UPCOMING WEEK. AVN/MRF TRY TO PUSH WAVE THROUGH THE AREA BY MID MORNING MONDAY... WHILE REST OF THE EXTENDED MODELS ALL 6-12 HOURS SLOWER. WILL REMOVE TIMING OF PRECIP FROM MONDAYS FORECAST... BASED ON CONSENSUS FROM CANADIAN/UKMET/NOGAPS. HIGH PRESSURE BUILDING IN MID WEEK... FOLLOWED BY ANOTHER COLD FRONT ASSOCIATED WITH A LOW MOVING UP THROUGH THE GREAT LAKES. AVN/MRF AGAIN ABOUT 6-12 HOURS FASTER THAN THE REST OF THE EXTENDED MODELS... BRINGING IN PRECIP BY WEDNESDAY EVENING. AVN/MRF RUN TO RUN COMPARISON SHOWING A SLOWING TREND... COMING IN CLOSER AGREEMENT TO THE OTHER MODELS. WILL BE REMOVING PRECIP FROM WEDNESDAYS FORECAST BASED ON AGREEMENT OF CANADIAN/UKMET AND NOGAPS. CHANCE OF SHOWERS ON THURSDAY AS FRONT MOVES THROUGH THE AREA. MARGRAF .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Apr 19, 11:00 AM EDT, 3 hours 31 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>056-WVZ048>055-200400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1100 AM EDT FRI APR 19 2002 ...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE MID ATLANTIC TODAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MID ATLANTIC REGION THIS AFTERNOON AND THIS EVENING. THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING COULD PRODUCE SOME HEAVY DOWNPOURS... FREQUENT LIGHTNING... GUSTY WINDS AND SMALL HAIL. HAZARDOUS DRIVING CONDITIONS COULD OCCUR DURING THE EVENING RUSH HOUR AS A RESULT OF THESE STORMS. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR WESTERN MARYLAND... THE NORTHERN SHENANDOAH VALLEY... AND THE POTOMAC HIGHLANDS. THUNDERSTORMS WILL OCCUR OVER THIS AREA AS A RESULT OF A COLD FRONT MOVING IN FROM THE NORTHWEST OVERNIGHT. THE PRIMARY THREAT IN THE SEVERE WEATHER RISK AREA WILL BE DAMAGING WIND. SKYWARN ACTIVATION MAY BE NECESSARY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES TO THIS POSSIBLE SEVERE WEATHER EVENT. STRONG
Special weather statement, Apr 19, 12:31 PM EDT, 2 hours before
VAZ027-029-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1231 PM EDT FRI APR 19 2002 A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO PAGE COUNTY BETWEEN 12:30 AND 1:30 THIS AFTERNOON. NEW MARKET... STANLEY... AND LURAY ARE ALL IN THE PATH OF THIS STORM. IT WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. STRONG
Special weather statement, Apr 19, 12:49 PM EDT, 1 hour 42 minutes before
VAZ027-029-WVZ055-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1249 PM EDT FRI APR 19 2002 ...STRONG THUNDERSTORMS AFFECTING SHENANDOAH VALLEY AND EASTERN WEST VIRGINIA PANHANDLE... A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO PAGE COUNTY BETWEEN 1:00 AND 1:30 PM THIS AFTERNOON. NEW MARKET... STANLEY...AND LURAY ARE ALL IN THE PATH OF THIS STORM. ANOTHER THUNDERSTORM WILL MOVE EAST THROUGH HARDY COUNTY AND WILL AFFECT AREAS AROUND MOOREFIELD AND LOST RIVER. THESE STORMS WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO...GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR/STRONG
Special weather statement, Apr 19, 1:50 PM EDT, 41 minutes before
VAZ041-051-191845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 150 PM EDT FRI APR 19 2002 ...STRONG THUNDERSTORMS AFFECTING CULPEPER AND FAUQUIER COUNTIES... A THUNDERSTORM WILL MOVE SLOWLY EAST THROUGH SOUTHERN CULPEPER COUNTY THIS AFTERNOON. RAINFALL AMOUNTS UP TO AN INCH...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM. A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN FAUQUIER COUNTY THROUGH 230 PM. RAINFALL AMOUNTS OF AN INCH PER HOUR...WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH DELAPLANE...THE PLAINS AND WARRENTON. RAINFALL AND GUSTY WINDS WILL CREATE POOR VISIBILITY IN THESE AREAS. USE CAUTION IF YOU WILL BE TRAVELLING THIS AFTERNOON. SEEK SHELTER FROM THE STORMS INDOORS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
Special weather statement, Apr 19, 2:09 PM EDT, 22 minutes before
VAZ042-191915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 209 PM EDT FRI APR 19 2002 A THUNDERSTORM WITH HEAVY RAIN...POSSIBLE SMALL HAIL AND WIND GUSTS TO 40 MPH SOUTHWEST OF HILLSBORO AT 210 PM WILL MOVE SLOWLY EAST AND AFFECT PURCELLVILLE AND LEESBURG THROUGH 300 PM. SEEK SHELTER IF YOU WILL BE IN THE PATH OF THIS STORM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 2:04 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, City of Manassas | 26 min |
| Apr 19, 3:12 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria | 48 min |
| Apr 19, 3:48 PM EDT | Special Marine Warning | LWX | 57 min | |
| Apr 19, 4:23 PM EDT | Special Marine Warning | LWX | 67 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.